Alert archive / California / Frost Advisories in 2025

Frost Advisory 2, NWS Eureka, CA

March 7, 2025Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 7, 2025, 10:45 AM PST for Lake County, Mendocino County, California. It took effect at Mar 8, 2025, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2025, 10:45 AM PST (18:45 UTC)
In effect from
Mar 8, 2025, 12:00 AM PST
Expired
Mar 8, 2025, 9:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2025-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2025-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WWUS76 KEKA 071845
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1045 AM PST Fri Mar 7 2025

CAZ109>115-080400-
/O.NEW.KEKA.FR.Y.0002.250308T0800Z-250308T1700Z/
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
Including Philo, Hopland, Laytonville, Legget, Talmage, Gravelly
Valley Airport, Boonville, Willits, Potter Valley, Clearlake
Park, Lakeport, Ukiah, Finley, Middletown, Covelo, Clearlake,
Redwood Valley, and Calpella
1045 AM PST Fri Mar 7 2025

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST 
SATURDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Mendocino County, and Lake County.

* WHEN...From midnight tonight to 9 AM PST Saturday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JJW
2 follow-up statements
094 
WWUS76 KEKA 080302
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
702 PM PST Fri Mar 7 2025

CAZ109>115-081115-
/O.CON.KEKA.FR.Y.0002.250308T0800Z-250308T1700Z/
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
Including Redwood Valley, Ukiah, Clearlake, Potter Valley,
Hopland, Willits, Clearlake Park, Gravelly Valley Airport,
Finley, Covelo, Philo, Lakeport, Talmage, Laytonville, Calpella,
Legget, Boonville, and Middletown
702 PM PST Fri Mar 7 2025

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM 
PST SATURDAY...

* WHAT...Temperatures as low as 31 will result in frost formation.

* WHERE...Mendocino County, and Lake County.

* WHEN...From midnight tonight to 9 AM PST Saturday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

EYS
822 
WWUS76 KEKA 081103
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
303 AM PST Sat Mar 8 2025

CAZ109>115-081700-
/O.CON.KEKA.FR.Y.0002.000000T0000Z-250308T1700Z/
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
Including Legget, Calpella, Boonville, Gravelly Valley Airport,
Philo, Talmage, Middletown, Redwood Valley, Clearlake, Potter
Valley, Finley, Lakeport, Covelo, Clearlake Park, Hopland,
Laytonville, Willits, and Ukiah
303 AM PST Sat Mar 8 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Mendocino County, and Lake County.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 7, 3:53 AM PST, 6 hours 52 minutes earlier.

Area forecast discussion, Mar 7, 3:53 AM PST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
353 AM PST Fri Mar 7 2025

.SYNOPSIS...Generally calm and clear weather will persist through
the weekend with marine layer influence near shore. Unsettled
weather will return mid next week with gusty south wind and rain by
Tuesday night into Wednesday. Snow is likely as low as 2000 feet by
Wednesday night.

&&

.DISCUSSION...

KEY MESSAGES:

-Mostly calm, clear weather will persist through the weekend with a
weak marine layer along shore.

-Wet weather will return late Tuesday with moderate the heavy rain
through the end of the week.

-Possible damaging wind for high elevations late Tuesday into early
Wednesday.

-Snow levels will drop through the week, dropping below 2000 feet by
Thursday with heavy snow over highways 299, 36, 3, and 199.

WEATHER PATTERN OVERVIEW:

An upper level ridge has built over the area and, combined with
consistent onshore flow, has helped generate a surprisingly robust
marine layer along the Humboldt coast. Other areas are clearer with
cool overnight conditions in the mid 30s. The ridge will remain in
place through the weekend, promoting clear, calm, and warm daytime
conditions. Though models now show only a 10% chance of any highs
over 70, highs int he mid to upper 60s in a near certainty for the
warmest interior valleys. High pressure will promote continued
marine influence near shore. Though convective models suggest some
possible marine drizzle over the waters this weekend and perhaps
right along area beaches (50% chance), the chances of any measurable
precipitation is near zero through Monday.

A wet pattern will return next week as a series of deep upper level
troughs cross over the area. These troughs are associated with a
moderate pulse of moisture capable of producing 1.5 to 4 inches of
rain over 48 hours, with the heaviest rain rates most likely focused
in southern Humboldt and northern Mendocino Counties. Such amounts
of rain are likely to generate minor to locally moderate urban and
small stream flooding concerns with only localized mainstem river
flooding (10% chance of any river reaching flood stage). Rain will
most likely begin around Tuesday night and into early Wednesday,
though strong downsloping effects will most likely prevent
meaningful rain at low elevations until Wednesday. Lighter rain is
expected to continue through the end of the week.

In addition to rain, gusty south wind is expected on ridges ahead of
the trough with 50% chance of at least isolated gusts over 55 mph on
high ridges, though only a 10% chance of such speeds mixing to lower
elevations. For lower elevations, there is a 50% chance of gusts
over 45 mph, especially in Del Norte County. Such speeds are
consistent with minor to moderate risk of roadway debris and
localized power outages. Peak winds are most ahead of the rain
around late Tuesday night.

The deep nature of the troughs will advect colder air over the area,
increasing the risk of small hail along the coast (especially on the
tail end of the event Friday) but also bringing the potential for
snow levels as low as 2000 feet by Wednesday. By Thursday afternoon,
the most likely forecast currently places up to 1 foot of snow along
Berry Summit on 299 with similar amounts at Buckhorn Summit and
along South Fork Ridge for highway 299. More moderate amounts of 2
to 5 inches are currently forecast around Collier Tunnel with trace
amounts along valley bottoms in Trinity County and along high passes
of highway 101.

FORECAST CONFIDENCE AND DEVIATIONS:

Forecast confidence is generally high in calm, warmer weather this
weekend with marine influence on the coast. The most uncertain
factor is the possibility of near coastal drizzle early Sunday,
though the outcome either way will have few impacts.

The forecast generally becomes more uncertain again next week.
though model confidence has generally increased over the past 24
hours. Confidence in timing has especially increased, with the vast
majority of models showing precipitation and wind beginning Tuesday
evening. Only a small minority (20%) show any rain as early as
Tuesday morning. Most (70%) of models show the greatest potential is
for a moderate event of generally between 2 and 4 inches of rain
across the area. A small outlier (10%) of models show a higher end
scenario that would bump that amount closer to 3 to 6 inches. This
scenario would likely be enough to generate more widespread, albeit
still moderate flood concerns.

As usual, wind and snow present greater uncertainty. As with the
rain, most models show generally moderate gusty winds, with only
about a 10% chance of damaging winds over 55 mph mixing to low
elevations. That said, wind forecasts are traditionally tricky and
will have to be watched closely as high resolution guidance becomes
available. The lack of cold air in advance of this event will
generally make snow levels slow to drop for the interior. That said,
upslope cooling will still aid in dropping snow levels for mountain
areas. Most models consistently show snow levels dropping below 2000
feet by Wednesday evening. Some ensembles, particularly the GFS, now
show the potential for very low snow levels below 1000 feet around
Thursday, mostly for Trinity County. Timing remains the greatest
uncertainty, but NBM generally shows 50% chance that snow will be
observed on Berry Summit by Wednesday morning with a 80% chance by
Wednesday night. This is generally a good indicator of when more
major travel impacts should be expected for interior areas. /JHW

&&

.AVIATION...High pressure and weak offshore flow is helping to clear
out the coastal areas, although much of interior Humboldt and
northern Mendocino are still seeing stratus in the valleys. This is
expected to clear up fairly quickly this morning. This afternoon VFR
conditions and northwest winds up to 10 kt are expected across the
area. Tonight the NAM and the NBM are suggesting that coastal
stratus will return towards morning. Confidence is low on this with
only 25 percent probabilities IFR conditions in the HREF. Still have
added it to the TAFS. UKI should remain clear tonight. MKK

&&

.MARINE...The northerly winds continue to diminish this morning as
the high pressure moves overhead. These winds are expected to
diminish from north to south. Saturday morning winds are mainly
expected to be less than 10 kt. The wind driven waves are expected
to follow as well.

Saturday afternoon southerly winds will start moving closer to shore
and increasing as an upper level trough approaches the west coast.
This trough is expected to become a cut off low and drop south of
the area before it can bring strong gales to the area. This will
still bring southerly winds, but these are expected to peak below
gale force. Behind this northerly winds are expected to return by
Monday afternoon. This is a low confidence forecast pattern due to
the nature of cut off lows and the difficulty of predicting them.
Currently models show southerly winds returning on Tuesday with
another upper level trough approaching the area. These may reach
gale force Tuesday night or Wednesday.

Also on tonight a new swell builds to around 7 feet at 15 seconds.
This swell is generally expected to continue around 7 or 8 feet at
14 or 15 seconds through Monday.  Also on Monday a southwest swell
around 4 feet 9 seconds moves into the waters and persists into
Tuesday. Also on Tuesday afternoon another long period swells is
expected to start building to around 8 feet at 15 seconds on
Wednesday. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 8 AM PST this morning for CAZ101-109.

     Freeze Warning until 9 AM PST this morning for CAZ110>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 PM PST this afternoon for
     PZZ450-470.

     Small Craft Advisory until 3 AM PST Saturday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:26 PM PSTHazardous Seas WarningEKA7 hr
Mar 7, 2:49 AM PSTSmall Craft AdvisoryEKA12 hr
Mar 7, 12:23 PM PSTBeach Hazards StatementEKADel Norte, Humboldt, Mendocino27 hr
Mar 7, 2:51 PM PSTSmall Craft AdvisoryEKA12 hr

Nearby

Frost Advisories in California, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.